Hail, Polk
- When
- March 21, 10:50 AM CST
- Where
- Polk County, 0.83 mi NNW of Commerce
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.541, -93.775
Hail fell at the intersection of I-35 and Grand Avenue.
A strong warm front formed to the south of Iowa during the day on the 21st. Moisture transport across the frontal boundary was quite strong.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong warm front formed to the south of Iowa during the day on the 21st. Moisture transport across the frontal boundary was quite strong. The atmosphere became unstable with elevated CAPE in the 500 to 1000 J/kg range. CAPE in the -10 to -30 C layer of the atmosphere was around 200 J/kg. Elevated thunderstorms formed over central Iowa and produced hail up to quarter size for a brief period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 21, 5:32 AM CST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 632 AM CDT MON MAR 21 2011 ...UPDATED FOR 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... SURFACE RIDGING AND ASSOCIATED LOW LEVEL SUBSIDENCE WILL PREVAIL EARLY IN THE FORECAST ACRS CENTRAL IOWA. THE LIGHT WIND AND RESIDUAL MOISTURE HAS LEAD TO AREAS OF FOG THIS MORNING BUT ITS QUITE PATCH IN NATURE WITH VISIBILITIES RAPIDLY CHANGING OVER SHORT DISTANCES. THESE PROBLEMS MOST PREVALENT IN THE SOUTHEAST HALF OF THE CWA WHERE THE DRIER NEAR SURFACE AIR HAS YET TO REACH AND HAVE INCLUDED AREAS OF FOG...LOCALLY DENSE IN THE FORECAST THROUGH MID MORNING. THEREAFTER...FOCUS TURNS TO INCREASING WAA AND THETA-E ADVECTION. SOUNDINGS SHOW MOISTURE INCREASING AT 5-10KFT BY THIS AFTERNOON WHICH WILL PROVIDE ELEVATED INSTABILITY. SUFFICIENT LIFT WILL BE PRESENT FOR SOME SCATTERED THUNDERSTORMS DEVELOPMENT BY LATE IN THE AFTERNOON NORTH OF SFC WARM FRONT IN CENTRAL AND SOUTHERN IA AND HAVE INCLUDED ISOLD TO SCT POPS SOUTH OF HWY 20. GIVEN THE INCREASING ADVECTION AND DECENT MID LEVEL LAPSE RATES...MAY SEE SOME HAIL WITH THESE STORMS ALONG WITH HEAVY DOWNPOURS. GIVEN RATHER SIGNIFICANT INVERSION...STORMS WILL REMAIN ELEVATED WITH HAIL BEING THE ONLY SVR THREAT. .LONG TERM /TONIGHT THROUGH SUNDAY/... VERY LITTLE HAS CHANGED IN OVERALL FORECAST THINKING TONIGHT...AS WE REMAIN IN AN ACTIVE WEATHER PATTERN FOR MOST IF NOT ALL OF THE LONG TERM FORECAST PERIOD. A LONGWAVE TROUGH IS CURRENTLY COMING ASHORE ALONG THE PACIFIC U.S. COAST...WHILE TO THE EAST A DEEP LAYER RIDGE IS BUILDING IN ACROSS THE CENTRAL AND ROCKY MOUNTAIN STATES. AS THIS RIDGE AMPLIFIES EVEN WHILE IT IS BEING STUBBORNLY PRODDED EASTWARD BY THE ADVANCING TROUGH...THE BULK OF THE ENERGY WITHIN THE TROUGH WILL BE FORCED NORTHEASTWARD EVENTUALLY CONSOLIDATING INTO A CLOSED 500 MB LOW OVER NORTHERN WYOMING OR MONTANA BY 12Z TUESDAY MORNING. A VERY STRONG IMPULSE ROUNDING THE BASE OF THE TROUGH TONIGHT WILL ROCKET NORTHEASTWARD AND IMPACT OUR AREA AS A VIGOROUS NEGATIVELY TILTED SHORTWAVE BY TUESDAY EVENING...AND PULL THE 500 MB LOW EAST SOUTHEAST ACROSS OUR AREA AND INTO THE OHIO RIVER VALLEY BY THURSDAY MORNING. AT THE SURFACE...A QUICKLY MOVING HIGH PRESSURE AREA HAS BUILT INTO THE REGION TONIGHT AND PUSHED THE TROUGH THAT TRAVERSED OUR AREA YESTERDAY DOWN INTO NORTHERN MISSOURI WHERE IT HAS STALLED OUT. BY THIS AFTERNOON AN ELONGATED LOW PRESSURE AREA WILL BE RAPIDLY DEVELOPING ALONG THE LEE OF THE ROCKIES...FROM EASTERN MONTANA DOWN TO NORTHEASTERN NEW MEXICO...IN RESPONSE TO THE APPROACHING WEST COAST TROUGH. AS THIS LOW PRESSURE DEVELOPS IT WILL RESHARPEN THE STALLED FRONTAL BOUNDARY AND BRING IT BACK UP INTO SOUTHERN IOWA BY THIS EVENING. IT IS EXPECTED THAT WITH THE BROAD AREA OF ASCENT MOVING IN WITH 500 MB SOUTHWESTERLY FLOW THIS EVENING...COMBINED WITH THE DEVELOPMENT OF A LOW LEVEL JET AND WARM AIR/MOISTURE ADVECTION ASSOCIATED WITH THE WARM FRONT...THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE ACROSS PORTIONS OF THE AREA TONIGHT. PRECISE LOCATION IS DIFFICULT TO PIN DOWN DUE TO THE FINE TIMING OF THESE FEATURES...HOWEVER IT APPEARS MOST LIKELY THAT STORMS WILL DEVELOP IN EASTERN NEBRASKA OR FAR WESTERN IOWA AND MOVE NORTHEAST ACROSS OUR NORTHERN AREAS TONIGHT...AND HAVE CONCENTRATED HIGHER POPS IN THESE AREAS. THERE IS A THREAT FOR LARGE HAIL WITH THESE ELEVATED STORMS TONIGHT...HOWEVER IT IS CONDITIONAL AND HAVE CHOSEN NOT TO ADVERTISE IT IN THE GRIDS/FORECAST ATTM. TUESDAY IS OF MORE CONCERN AS THE WARM FRONT AND ASSOCIATED WARM SECTOR PROGRESS NORTHWARD ACROSS MORE OF OUR CWA...AND THE MORE VIGOROUS SHORTWAVE APPROACHES FROM THE SOUTHWEST BRINGING VERY STRONG FORCING WITH IT. THE TROUGH AND ASSOCIATED SURFACE LOW WILL REACH WESTERN/NORTHWESTERN IOWA BY 00Z TUESDAY EVENING...WITH THE WARM FRONT LIKELY STRETCHING EAST SOUTHEAST FROM THE LOW INTO EASTERN OR SOUTHEASTERN IOWA AND A TROUGH OR DRYLINE TRAILING SOUTH FROM THE LOW AND SWEEPING INTO OUR AREA FROM THE WEST. THIS IS A CLASSIC SET UP FOR SEVERE WEATHER AND SPC HAS PLACED US WITHIN A HIGH END SLIGHT RISK. ALTHOUGH A LACK OF RELATIVE DEEP MOISTURE MAY BE A MITIGATING FACTOR THE FORCING WILL BE STRONG ENOUGH THAT WE SHOULD SEE RAPID THUNDERSTORM DEVELOPMENT ACROSS MUCH OF THE AREA...ESPECIALLY ABOUT OUR NORTHEASTERN TWO THIRDS...BUT LATE TUESDAY AFTERNOON OR EVENING. HAVE INCREASED POPS TO CATEGORICAL ACROSS THESE AREAS DURING THAT TIMEFRAME. THE TROUGH/DRYLINE WILL BE THROUGH OUR AREA BY MIDNIGHT TUESDAY NIGHT ENDING THE THUNDERSTORM THREAT...THEN ON WEDNESDAY MUCH COLDER AIR WILL PUSH INTO THE REGION AND REMAIN THROUGH THE END OF THE WEEK. ANOTHER SOMEWHAT WEAKER STORM SYSTEM MAY PASS TO OUR SOUTH LATER IN THE WEEK...BRINGING CHANCES FOR RAIN OR SNOW FROM THURSDAY NIGHT INTO FRIDAY. && .AVIATION...21/12Z AREAS OF FOG AND LOW CLOUDINESS ARE EXPECTED TO BE SCATTERED AROUND CENTRAL IOWA THIS MORNING AS HIGH PRESSURE PASSES OVER THE STATE. THIS WILL GRADUALLY DISSIPATE DURING THE MORNING AS WINDS BEGIN TO INCREASE FROM THE NORTHEAST. CURRENT INDICIATIONS ARE THAT MOISTURE AND FORCING WILL INCREASE BY LATER IN THE AFTERNOON WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING MAINLY IN THE KOTM AND KDSM AREAS. THESE STORMS WILL OVERSPREAD MUCH OF CENTRAL IOWA TONIGHT WITH MVFR CEILINGS AND VISIBILITIES BECOMING WIDESPREAD AS WINDS CONTINUE TO INCREASE FROM THE SOUTHEAST. && .HYDROLOGY...20/20Z MODELS CONTINUE TO PRODUCE OVER AN INCH OF QPF OVER PARTS OF NORTHERN IOWA AND SOUTHERN MN FROM MON NIGHT THROUGH TUESDAY NIGHT. TEMPS DURING THE DAY/EVENING PROGGED TO BE ABOVE FREEZING SO I EXPECT THE REMAINING SNOW PILES AND FROZEN RIVERS TO CONTINUE TO MELT AND ANY PRECIP WOULD BE RAIN AND RUNOFF WOULD BE RAPID. WITH THE DES MOINES BASIN AT OR NEAR FLOOD IN MANY LOCATIONS THIS SCENARIO WILL MAKE THINGS WORSE. DIFFERENCES IN MODEL TIMING WILL AFFECT IMPACT ON AREA RIVERS. WE WILL CONTINUE TO MONITOR THE SITUATION AS WE DO EXPECT ADDITIONAL RIVERS TO GO INTO FLOOD GIVEN THE FORECAST QPF AND ITS LOCATION. TO KEEP INFORMED OF THE ACTIONS OF AREA RIVERS PLEASE REFER TO OUR AHPS RIVER WEB PAGES FOR MORE INFORMATION ON RIVER FORECASTS. GO TO OUR WEB SITE AT WEATHER.GOV/DESMOINES THEN CLICK ON THE OPTION FOR RIVERS AND LAKES ON THE LEFT HAND MENU. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...LEE HYDROLOGY...FAB AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 453 AM CDT MON MAR 21 2011 IAZ033>037-044>050-057>062-070>075-081>086-092>097-221100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 453 AM CDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE AT INTERVALS THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE FROM LATE AFTERNOON INTO EARLY TONIGHT...WITH LARGE HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY EVENING. SOME STORMS COULD BE SEVERE ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...WITH ALL MODES OF SEVERE WEATHER POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY. IAZ004>007-015>017-023>028-038-039-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK- 453 AM CDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE AT INTERVALS THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE FROM THE EVENING INTO EARLY NIGHTTIME HOURS...WITH LARGE HAIL THE PRIMARY THREAT. MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY EVENING. SOME STORMS COULD BE SEVERE ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...WITH ALL MODES OF SEVERE WEATHER POSSIBLE. MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY. LEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 636 AM CDT MON MAR 21 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211400- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON... BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER... ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING... CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD... MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD 636 AM CDT MON MAR 21 2011 ...AREAS OF FOG WILL PERSIST THROUGH MID MORNING IN CENTRAL IOWA... FOG WAS SCATTERED ACROSS MUCH OF CENTRAL IOWA THIS MORNING. THIS FOG WILL PERSIST THROUGH SUNRISE WITH SOME GRADUAL IMPROVEMENT THROUGH 9 AM. VISIBILITIES WILL RANGE FROM ONE HALF MILE TO 5 MILES OVER SHORT DISTANCES. LOCALIZED VISIBILITIES OF UNDER ONE QUARTER OF A MILE ARE ALSO EXPECTED. BE PREPARED FOR RAPID CHANGES IN VISIBILITIES WHILE DRIVING THIS MORNING DUE TO THE PATCHY NATURE OF THE FOG. CC
The Des Moines radar (KDMX), 22 km away, was scanning. The volume nearest the first event began at 16:50 UTC.
2 hail. Local standard time, as filed.
Hail fell at the intersection of I-35 and Grand Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279065, 279066.